Missouri, 2015

Damaging Winds in Missouri, August 18, 2015

August 18, 2015 · NWS LSX · 4 events in 4 counties and zones

Storms moved through the area, some produced severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Storms moved through the area, some produced severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 18, 5:56 AM CST, 7 hours 39 minutes earlier.

Area forecast discussion, Aug 18, 5:56 AM CST, 7 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
656 AM CDT TUE AUG 18 2015

.SHORT TERM: (THROUGH WEDNESDAY NIGHT)
ISSUED AT 312 AM CDT TUE AUG 18 2015

ACTIVE WEATHER IS ANTICIPATED OVER THE NEXT FEW FORECAST PERIODS.
AN UPPER LEVEL VORT MAX WILL SWING THROUGH NEB TODAY BEFORE IT
LIFTS NORTHEASTWARD AND DEEPENS OVER IA/MN. A SECONDARY VORT MAX
THEN MOVES THROUGH THE BASE OF THE TROUGH ON WED/WED NIGHT AND
DRIVES A COLD FRONT THROUGH MO/IL. LARGE SCALE LIFT AHEAD OF
THESE FEATURES WILL SUPPORT PERIODS OF SH/TS, ESPECIALLY TONIGHT
AND TOMORROW.

0-6KM SHEAR WILL BE INCREASING THIS AFTN/EVE ACROSS THE
NORTHWESTERN CWA. MOST MODELS AGREE ON ~30 KTS OF 0-6 KM SHEAR
ACROSS THE NORTHWESTERN CWA BY 00Z, SUGGESTING THAT A FEW STRONG
TO SEVERE THUNDERSTORMS ARE POSSIBLE. SHEAR VALUES THEN INCREASE
MARKEDLY OVERNIGHT AND WED, BUT THE INSTABILITY IS MUCH LOWER
UNTIL WED AFTN, AND EVEN THEN IT IS SPATIALLY LIMITED TO THE
EXTREME SOUTHEASTERN CWA. DEPENDING ON THE SPEED OF THE COLD FRONT
ON WED AND ON THE AMOUNT OF CLOUDINESS AHEAD OF THE FRONT, THERE
MAY BE ENOUGH INSTABILITY ACROSS THE SOUTHEASTERN CWA TO TAP INTO
40-50 KTS OF 0-6KM SHEAR FOR A FEW STRONG TO SEVERE THUNDERSTORMS ON
WED AFTN. PRECIPITATION GRADUALLY TAPERS OFF ON WED NIGHT WITH
INCREASING SUBSIDENCE BEHIND THE FRONT.

THE POST-FRONTAL AIR MASS LOOKS RATHER BRISK BY MID-AUGUST
STANDARDS, AND UNSEASONABLY COOL TEMPERATURES (AROUND 5-10 DEG
BELOW AVERAGE) ARE EXPECTED ON LATE WED NIGHT/EARLY THU MORNING.
AIR TEMPERATURES IN THE 50S MIGHT BE A TO SURPRISE EARLY MORNING
RISERS ON THURSDAY...A SURPRISE TO ANYONE WHO HASN'T SEEN THE
WEATHER FORECAST.

KANOFSKY

.LONG TERM: (THURSDAY THROUGH MONDAY)
ISSUED AT 312 AM CDT TUE AUG 18 2015

WEATHER SHOULD REMAIN MOSTLY DRY FOR THU-FRI UNTIL THE NEXT
TROUGH SWINGS IN FROM THE PACIFIC NW INTO THE PLAINS ON SATURDAY.
THIS SYSTEM MAY BRING SH/TS TO THE AREA FROM SATURDAY THROUGH
SUNDAY.

LOOK FOR RELATIVELY COOL TEMPERATURES TO PERSIST ON THU/FRI, A
WARM-UP ON SAT/SUN WHEN WARM/MOIST AIR IS DRAWN NORTHWARD AHEAD
OF THE NEXT LOW PRESSURE SYSTEM, AND ANOTHER COLD FRONT ON SUN/SUN
NIGHT FOLLOWED BY COOLER TEMPERATURES AGAIN FOR SUN NIGHT INTO
MON.

KANOFSKY

&&

.AVIATION:  (FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 641 AM CDT TUE AUG 18 2015

RADIATIONAL FOG WILL REMAIN POSSIBLE AT KSUS AND KCPS THROUGH 14Z,
OTHERWISE VFR FLIGHT CONDITIONS ARE EXPECTED THROUGH MIDDAY.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON WITH GOOD POTENTIAL FOR IMPACTS AT ALL OF THE TERMINALS.
I HAVE CONSERVATIVELY INTRODUCED TEMPO GROUPS AT ALL OF THE TERMINALS
FOR MVFR FLIGHT CONDITIONS, HOWEVER THE CONDITIONS COULD CERTAINLY
DROP TO IFR WITH GUSTY WINDS. ANOTHER ROUND OF THUNDERSTORMS IS
EXPECTED TO IMPACT THE TERMINALS THIS EVENING AS A COLD FRONT
PUSHES INTO THE AREA.

SPECIFICS FOR KSTL:

VFR FLIGHT CONDITIONS ARE EXPECTED THROUGH MIDDAY. SCATTERED TO
NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ACROSS EASTERN MO WITH GOOD POTENTIAL FOR IMPACTS AT KSTL. I HAVE
CONSERVATIVELY INTRODUCED A TEMPO GROUP FOR MVFR FLIGHT CONDITIONS,
HOWEVER THE CONDITIONS COULD CERTAINLY DROP TO IFR WITH GUSTY
WINDS. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO IMPACT THE
TERMINAL THIS EVENING AS A COLD FRONT PUSHES INTO THE AREA.

GLASS

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Aug 18, 3:12 AM CST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
412 AM CDT TUE AUG 18 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-190000-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
412 AM CDT TUE AUG 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL SPREAD ACROSS THE AREA TODAY AND TONIGHT. SOME
OF THE STORMS MAY BE STRONG TO SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL CONTINUE ON WEDNESDAY. SOME OF THE STORMS COULD
BE STRONG TO SEVERE ACROSS PARTS OF SOUTHEAST MISSOURI AND
SOUTHWEST ILLINOIS.

THERE IS A CHANCE OF THUNDERSTORMS FROM FRIDAY NIGHT THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND TONIGHT
ACROSS PARTS OF CENTRAL AND NORTHEAST MISSOURI AS WELL AS WEST
CENTRAL ILLINOIS.

KANOFSKY

In the hours before

Local storm report, Aug 18, 12:26 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
126 PM CDT TUE AUG 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             WRIGHT CITY             38.83N  91.02W
08/18/2015  E0.50 INCH       WARREN             MO   TRAINED SPOTTER

            HAIL RANGED FROM PEA TO MARBLE SIZE.

&&

DYE

The radar

The St Louis radar (KLSX), 44 km away, was scanning. The volume nearest the first event began at 19:37 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
August 18, 1:35 PM CST to 1:44 PM CST
Where
Franklin County, 2.39 mi NNW of Campbellton to 2.54 mi WNW of Washington
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.563, -91.161

Thunderstorm winds blew down a large tree limb onto a car 5 miles southeast of New Haven causing extensive damage. Numerous other limbs were blown down over far northern Franklin County.

Thunderstorm Wind, St. Charles

When
August 18, 2:05 PM CST to 2:15 PM CST
Where
St. Charles County, 3.27 mi SSW of Wentzville to 0.79 mi NNE of Weldon Spg
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.774, -90.863

Numerous large tree limbs were blown down near the intersection of Highways N and Z, south of Wentzville. Further southeast, a large tree was blown over in O'Fallon and a large section of a 30 foot tree was split off.

Thunderstorm Wind, St. Louis (C)

When
August 18, 3:10 PM CST
Where
St. Louis (C) County, 2.91 mi SE of St Louis to 3.14 mi SE of St Louis
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.615, -90.220

Thunderstorm winds blew down several power poles and power lines in the Layfayette Square area of St. Louis.

Thunderstorm Wind, Callaway

When
August 18, 10:10 PM CST to 10:21 PM CST
Where
Callaway County, 1.73 mi E of New Bloomfield to Fulton
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.719, -92.068

Thunderstorm winds blew down numerous tree limbs as well as several large trees and power lines. One house just east of New Bloomfield on County Road 436 had two windows broken from tree limbs. At least 20 trees were damaged on this property as well from the thunderstorm winds. One large tree was blown over and briefly blocked Highway UU east of Fulton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603956, 603961, 603963, 603967.